Georgia, 2012

Hail in Georgia, March 31, 2012

March 31, 2012 · NWS FFC · 6 events in 6 counties and zones

As had been the case for several days, the Southeast states remained on the northern periphery of weak upper level ridging on the 31st. Ample moisture and warm temperatures, very summer-like in nature, allowed for enough instability to produce scattered thunderstorms especially across north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

As had been the case for several days, the Southeast states remained on the northern periphery of weak upper level ridging on the 31st. Ample moisture and warm temperatures, very summer-like in nature, allowed for enough instability to produce scattered thunderstorms especially across north Georgia. With the addition of an upper-level shortwave moving across the area, some of these storms became severe with multiple reports of large hail received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 31, 1:45 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 31, 1:45 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EDT SAT MAR 31 2012

.SHORT TERM /TONIGHT THROUGH MONDAY/...
A WEAK COLD FRONT ACROSS TN WILL PUSH INTO NORTH GA LATE THIS
AFTERNOON DURING MAX HEATING. MODERATE INSTABILITIES IN-PLACE AHEAD
OF THE FRONT (2000+ SURFACE BASED CAPE AND -6 TO -8 LI'S) WILL
SUPPORT STRONG-SEVERE STORM DEVELOPMENT ALONG AND AHEAD OF THE
FRONT. REGIONAL RADARS SHOW THIS DEVELOPMENT ALREADY IN PROGRESS AND
EXPECTED TO CONTINUE INTO THE EVENING AS THE FRONT WILL BE SLOW
MOVING. SPC HAS POSTED A SEVERE THUNDERSTORM WATCH FOR FAR NORTH
THROUGH 10 PM THIS EVENING. COOLER TEMPS ALOFT...DRY MID LEVEL AIR
AND WEAK SHEAR PROFILES SUGGESTS THE MAIN THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL...HOWEVER...AN ISOLATED TORNADO ALONG OR NEAR
THE FRONTAL BOUNDARY CANNOT BE RULED OUT. TIMING SUGGESTS STRONG
STORMS SHOULD MOVE INTO NORTH GA BY 3-4 PM...THEN SPREAD SOUTH
TOWARD ATLANTA THROUGH MID EVENING. AT THIS TIME...EXPECTING
STORMS TO WEAKEN AS THEY PUSH FURTHER SOUTH AND APPROACH ATLANTA
DURING THE EVENING...MAINLY DUE TO DIMINISHING INSTABILITIES DUE TO
LOSS OF DAYTIME HEATING AND DRIER AIR ADVECTING IN FROM THE WNW.
HOWEVER...WILL HAVE TO MONITOR THE POTENTIAL THREAT FOR STRONG
STORMS CLOSELY ACROSS ALL OF NORTH GA THROUGH THE EVENING HOURS.

OTHERWISE...THE BOUNDARY SLIPS SOUTH OF ATLANTA AND WEAKENS AFTER
MIDNIGHT WITH RIDGING NOTED IN THE MID AND UPPER LEVELS...ALL
SUGGESTING THE CONVECTIVE THREAT SHOULD GREATLY DIMINISH BY
MIDNIGHT OR SHORTLY AFTER...EVEN FOR COLUMBUS AND MACON AREAS.
HIGH PRESSURE BUILDING FROM THE WEST SPREADING IN A DRIER AIRMASS
WILL HINDER CONVECTION MOST AREAS SUNDAY AND MONDAY...EXCEPT FOR
POSSIBLY FAR NORTH CENTRAL AND NE GA BOTH DAYS DURING THE LATE
AFTERNOON-EARLY EVENING HOURS...WHERE THE ACTIVE PORTION OF THE
NE UPPER RIDGE PERIPHERY COULD SPARK A FEW STORMS DURING DAYTIME
HEATING.

AS FOR TEMPS...WILL CONTINUE WITH WELL ABOVE AVERAGE TEMPS
THROUGH THE SHORT TERM...WITH NEAR RECORD HIGHS EXPECTED THROUGH
MONDAY. FOR TONIGHT...HAVE LEANED TOWARD THE SLIGHTLY WARMER MAV
GUIDANCE FOR LOWS AS EXPECT THE COOLER DEWPOINTS TO BE SLOW
SPREADING SOUTHWARD. THEN TOOK MOSTLY A MAV/MET BLEND THROUGH THE
REMAINING PERIODS...WITH A SLIGHT LEAN TOWARD COOLER LOWS AND
WARMER HIGHS THROUGH THE PERIODS.

39

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
STILL SIGNIFICANT DIFFERENCES IN EXTENDED SOLUTIONS AT THIS
TIME...THOUGH 12Z GFS SLIGHTLY MORE MOIST THAN LAST NIGHTS 00Z
RUN. 00Z ECMWF STILL WETTER WITH THE CUTOFF LOW HANGING AROUND THE
SOUTHEAST INTO THE WEEKEND. WITH THE DIFFERENCES IN THE MODELS...
NO CHANGES PLANNED TO THE EXTENDED AT THIS TIME. SEE PREVIOUS
DISCUSSION BELOW.

TDP

PREV DISCUSSION.../ISSUED AT 432 AM EDT SAT MAR 31 2012/
HERE WE GO AGAIN. LIKE YESTERDAY...EXTENDED MODELS ARE IN GOOD
AGREEMENT EARLY ON...BUT THEN DIVERGE DRAMATICALLY BY WEEK'S END
WHEN GEORGIA COULD BE IN NW FLOW /GFS/...SOUTHERLY FLOW WITH AN
APPROACHING CUT-OFF LOW /ECMWF AND GEM/...OR SOMETHING IN BETWEEN
/UKMET?/. 00Z ECMWF NOW COMES INTO BETTER PHASE TIMING-WISE AS
GFS...BUT KEEPS CUT-OFF LOW DRIFTING ACROSS THE SOUTH MIDWEEK. I
WILL FOLLOW GENERAL SOLUTION OF ECMWF/GEM WHICH WILL RESULT IN
HIGHER-THAN-MEX POPS ACROSS THE AREA NEXT WEEK. WILL ALSO RAISE
TEMPS /MAINLY MIN TEMPS/ SEVERAL DEGREES TO MATCH THIS SCENARIO
AND AS SUPPORTED BY LOCAL BIAS- CORRECTED MOS ANALYSIS.

27

&&

.CLIMATE...

RECORDS FOR 04-01

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      87 1974     47 1965     62 1938     28 1987
                            1931
   KATL      85 1940     43 1931     65 1927     27 1987
   KCSG      88 1974     58 1950     65 1988     30 1987
   KMCN      88 1927     50 1931     66 1927     29 1987

RECORDS FOR 04-02

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      89 1940     46 1915     63 1908     28 1924
   KATL      88 1940     42 1915     63 1979     25 1881
                                        1905
   KCSG      86 1999     54 1993     67 2000     34 1992
                1978                                1961
   KMCN      88 1940     48 1915     63 2000     32 1992
                1935

RECORDS FOR 04-03

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      88 1934     47 1987     62 2007     26 1992
                                        1974
   KATL      86 1946     39 1987     65 1974     29 1992
                1945
   KCSG      88 1999     52 1987     70 1977     32 1962
                1957
   KMCN      89 1957     51 1901     69 1977     31 1993
                                                    1992
&&

.AVIATION...
18Z UPDATE...EXPECT MVFR CIGS TO PERSIST AT MOST TAF SITES UNTIL
AROUND 19Z-20Z THIS AFTERNOON...THEN VFR CONDITIONS SHOULD DOMINATE
THIS AFTERNOON AND BEYOND. THE FRONT WILL SLOWLY SAG TOWARD ATL BY
24Z THIS EARLY EVENING... AND EXPECT ISOLATED/SCT CONVECTION ALONG
THE FRONT. MOS AND MOST MODEL GUIDANCE SUGGESTS THE GREATER THREAT
WILL BE NE AND EAST OF ATL... SO HAVE ELECTED TO REMOVE TEMPO GROUP
FOR NOW...BUT WILL HAVE TO WATCH THIS CLOSELY AS THINGS DEVELOP. MAY
HAVE TO ADD TEMPO -SHRA/-TSRA BY 22-24Z IF THE WESTERN EDGE OF THE
CONVECTION HOLDS TOGETHER DOWN TOWARD ATL. WNW WINDS MAY SHOW A
LIGHT GUSTS THIS AFTERNOON...BUT THIS THREAT ENDS BY 00Z. WET
GROUNDS SUGGEST PATCHY FOG IN THE MORN.. SO HAVE SHOWN A TEMPO
11-13Z AROUND 3-5SM MOST SITES IN THE MORN.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM FOR ALL ELEMENTS THIS AFTERNOON...AND POTENTIAL FOR LIGHT FOG
IN THE MORN. HIGH FOR ALL ELEMENTS ON SUN.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          56  85  59  90 /  30  10  10  10
ATLANTA         59  85  63  85 /  30  10  10  10
BLAIRSVILLE     51  80  55  82 /  30  20  20  20
CARTERSVILLE    54  85  55  87 /  30  10  10  10
COLUMBUS        59  87  63  88 /  30   5   5  10
GAINESVILLE     56  83  61  87 /  30  10  10  10
MACON           59  87  59  89 /  30   5   5   5
ROME            54  86  56  88 /  30  10  10  10
PEACHTREE CITY  54  84  55  87 /  30   5   5  10
VIDALIA         60  86  62  90 /  30   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: CATOOSA...DADE...FANNIN...GILMER...MURRAY...
WALKER...WHITFIELD.

&&
Hazardous weather outlook, Mar 31, 10:40 AM EST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1140 AM EDT SAT MAR 31 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1140 AM EDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA
TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA
LATE THIS AFTERNOON.

.SYNOPSIS...
A WEAK...FLATTENING RIDGE OF HIGH PRESSURE LINGERS ACROSS GEORGIA...
WITH AN UPPER LEVEL SYSTEM APPROACHING FROM THE CENTRAL GULF COAST
AND A DIFFUSE FRONTAL BOUNDARY APPROACHING FROM THE NORTH.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH THE STRONGEST STORMS WILL BE
DAMAGING WIND GUSTS TO 60 MPH AND QUARTER-SIZED HAIL. THESE STORMS
WILL BE ISOLATED IN NATURE AND GENERALLY NORTH OF A LINE FROM ROME
TO HELEN BETWEEN 4 AND 10 PM. TO THE SOUTH OF THAT LINE...THE
PRIMARY HAZARD WILL BE OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL.

.DISCUSSION...
A WEAK TROUGH OF LOW PRESSURE WILL BE DROPPING SOUTHWARD INTO NORTH
GEORGIA TODAY. IN THE VICINITY OF THIS TROUGH...SLIGHT COLD
ADVECTION ALOFT IS EXPECTED AND SURFACE TEMPERATURES WILL REBOUND
BEHIND THE MORNING SHOWERS ACROSS GEORGIA. THE RESULTING MOST
UNSTABLE CAPE VALUES UP TO 2500 J/KG AND A FAVORABLE WIND PROFILE
MAY BE SUFFICIENT FOR ISOLATED THUNDERSTORMS TO BECOME SEVERE ACROSS
FAR NORTH GEORGIA. THE THREAT FOR ISOLATED SEVERE STORMS WILL BE
GREATEST LATE IN THE AFTERNOON INTO EARLY EVENING. ANY STORMS THAT
FORM WITH THIS TROUGH WILL DRIFT SOUTHWARD AND...AS THEY APPROACH
THE ATLANTA METRO AREA...SHOULD BECOME WEAKER WITH THE LOSS OF
DAYTIME HEATING.

A SECOND FACTOR FOR TODAY IS THE SHORT-WAVE MOVING ALONG THE GULF
COAST. THIS SYSTEM WILL BE PRIMARILY RESPONSIBLE FOR SPREADING
CONTINUED SHOWERS AND EMBEDDED THUNDERSTORMS INTO CENTRAL AND
SOUTHERN GEORGIA TODAY. INSTABILITY WILL BE MARGINAL WITH THIS
SYSTEM...PARTIALLY DUE TO PRECIPITATION AHEAD OF THE SHORT WAVE. THE
MARGINAL INSTABILITY AND WEAK WIND FIELDS ALOFT WILL PREVENT STORMS
FROM BECOMING SEVERE...ALTHOUGH SOME STORMS MAY APPROACH THAT
THRESHOLD WITH SMALL HAIL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Mar 31, 3:47 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
447 PM EDT SAT MAR 31 2012

GAZ003-004-312115-
447 PM EDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WHITFIELD
AND CATOOSA COUNTIES UNTIL 515 PM EDT...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAKEVIEW...MOVING SOUTHEAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WHITFIELD AND CATOOSA COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE LAKEVIEW...FORT OGLETHORPE...INDIAN
SPRINGS...GRAYSVILLE...BOYNTON...RINGGOLD...SALEM...MILL CREEK...
ROCKY FACE...TUNNEL HILL...VARNELL...COHUTTA AND WOOD STATION. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

&&

LAT...LON 3494 8484 3468 8504 3470 8506 3472 8505
      3472 8508 3493 8527 3499 8526 3499 8492
TIME...MOT...LOC 2047Z 316DEG 22KT 3502 8519
Special weather statement, Mar 31, 4:14 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
514 PM EDT SAT MAR 31 2012

GAZ003-004-312145-
514 PM EDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN WHITFIELD AND CATOOSA COUNTIES UNTIL 545 PM EDT...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RINGGOLD...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WHITFIELD
AND CATOOSA COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE SALEM...RINGGOLD...BOYNTON...INDIAN SPRINGS...
GRAYSVILLE...COHUTTA...VARNELL...TUNNEL HILL...DALTON...ROCKY FACE
AND DAWNVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

&&

LAT...LON 3486 8482 3484 8485 3483 8485 3481 8486
      3480 8484 3478 8486 3479 8487 3476 8487
      3468 8499 3494 8523 3499 8516 3499 8498
TIME...MOT...LOC 2114Z 319DEG 15KT 3493 8507

The radar

The Northeast Alabama radar (KHTX), 97 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Catoosa

When
March 31, 4:47 PM EST to 4:57 PM EST
Where
Catoosa County, 2.19 mi NE of Keith
Measured
0.75 in hail
Reported by
Public
Coordinates
34.940, -85.020

The public reported that dime sized hail fell for 10 minutes in northern Catoosa County.

Hail, Whitfield

When
March 31, 4:50 PM EST to 5:25 PM EST
Where
Whitfield County, 1.65 mi NE of Callaway Mill to 1.14 mi W of Dalton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.849, -85.032

Numerous reports of pea to quarter size hail were received from Whitfield County Emergency Management and the public across the Tunnel Hill and Dalton areas. Overall, the hail lasted for over 30 minutes as it varied in size.

Hail, Gordon

When
March 31, 5:32 PM EST to 5:50 PM EST
Where
Gordon County, 0.75 mi NW of Damascus to 0.67 mi WSW of Sonoraville
Measured
1.75 in hail
Property damage
$420,000
Reported by
Public
Coordinates
34.559, -84.938

Several reports were received from the public of quarter to golf ball size hail across portions of Gordon County from between Calhoun and Resaca southeast toward Sonoraville. The large hail damaged several vehicles as well as windows to residences and businesses.

Hail, Murray

When
March 31, 5:33 PM EST to 5:38 PM EST
Where
Murray County, 2.2 mi SW of Wells
Measured
1 in hail
Reported by
Public
Coordinates
34.610, -84.780

The public reported quarter size hail off Brackett Ridge Road.

Hail, Bartow

When
March 31, 6:15 PM EST to 6:30 PM EST
Where
Bartow County, 2.15 mi NNW of White to 0.64 mi SE of White
Measured
1.75 in hail
Property damage
$704,000
Reported by
Public
Coordinates
34.310, -84.760

The public reported quarter to golf ball size hail that fell for around 15 minutes in multiple locations around White. The ground and roads were covered.

Hail, Hall

When
March 31, 6:47 PM EST to 6:52 PM EST
Where
Hall County, 2.82 mi NNW of Gnesville Cotton Mil
Measured
1 in hail
Reported by
Public
Coordinates
34.360, -83.860

The public reported quarter size hail in the Thompson Bridge Road area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365211, 365213, 365220, 365222, 365223, 365225.